Don't Mix Green Tea and This Blood Pressure Medication
Drinking green tea reduced the ability of nadolol (Corgard) to lower blood pressure
Drug-nutrient interactions occur when a nutrient or other natural substance--from a food, beverage, herb, or dietary supplement--alters the effects of a medication in the body. It's important to better understand when and how these interactions arise, because they can be harmful. Researchers have uncovered a drug-nutrient interaction with the blood pressure medication nadolol
(brand name Corgard) and a popular beverage: green tea
The how & why
The study authors invited ten healthy adult volunteers to drink approximately 24 ounces of green tea or water daily, for two weeks. After the two-week period, the green tea group took 30 mg of nadolol with 12 ounces of green tea, while the water group took 30 mg of nadolol with 12 ounces of water. Participants drank another 12 ounces of green tea or water 30 minutes after taking nadolol.
This was followed by a two-week washout period of no green tea, after which the participants switched groups. In this way, all ten volunteers participated in both the water and the green tea phases of the study.
Compared with the two-week water phase of the study, participants in the green tea phase experienced significantly:
lower blood concentrations of nadolol
lower urinary excretion of nadolol
less blood pressure-lowering effect from nadolol
Savvy consumers make good patients
This study found that consuming about 3 cups of green tea daily for two weeks, followed by taking the blood pressure medication nadolol with green tea, significantly reduced both the amount of medication circulating in the body and the ability of the medication to lower blood pressure.
Use these tips to better understand how these study results apply to you.
- Be consistent. If you take prescription or over-the-counter medications to manage a health condition, take your medication at the same time each day with the same beverage and meal.
- Be alert. If you notice that a medication that normally works well for you isn't working so well anymore, consider recent changes to your diet, exercise habits, or the dietary supplements you are using. For example, maybe your blood sugars are running higher despite taking your diabetes medications as usual, or your blood pressure is creeping up even though you're taking the same blood pressure medication. This might be a clue that something new in your diet or routine is interfering with your medication. Or it may be an "off" batch of medication, which also needs to be addressed.
- Consult an expert. If you do notice changes in how your medications are working, discuss this with your pharmacist or doctor. He or she can help you sort out what changes in your daily habits may be contributing to the change in your medication efficacy.
- Be curious. For any new medication you're prescribed, specifically ask your doctor and your pharmacist if there are any dietary or other precautions you need to follow. For example, grapefruit juice interacts with many different medications, yet you may not learn this if you don't ask which foods, beverages, or other substances are of concern.
- Read regularly. Periodically read the materials that come with your usual prescriptions. Information changes, and you'll pick up new precautions that may not have been known or noted when you first began taking the medication.
(Clinical Pharmacology & Therapeutics; online 13 January 2014; doi:10.1038/clpt.2013.241)
Suzanne Dixon, MPH, MS, RD, an author, speaker, and internationally recognized expert in chronic disease prevention, epidemiology, and nutrition, has taught medical, nursing, public health, and alternative medicine coursework. She has delivered over 150 invited lectures to health professionals and consumers and is the creator of a nutrition website acclaimed by the New York Times and Time magazine. Suzanne received her training in epidemiology and nutrition at the University of Michigan, School of Public Health at Ann Arbor.